Weaning Tamoxifen?

Last Modified: May 12, 2006

Share article


Question

Dear OncoLink "Ask The Experts,"

After 5 years on tamoxifen, my oncologist has told me that everything is fine now and to stop taking my Tamoxifen. I have been told to stop instantly, not gradually. Is this a good thing? What side effects am I likely to get by stopping instantly?

Answer

Nancy Zieber, RN, MSN, CRNP, Oncology/Hematology Nurse Practitioner, responds:

There is no downside of stopping tamoxifen quickly. It is one drug that does NOT need to be weaned. Some women do experience fatigue on tamoxifen, so if that was the case, you will likely have more energy once you stop taking it. You did not mention your age, but I will say that if you are premenopausal and below the age of 35 years (approximately) when you started tamoxifen, it is still possible to have your menses return.


News
Study finds no association in early-stage breast cancer patients on adjuvant tamoxifen

Apr 19, 2010 - Despite a strong biologic rationale, there may be no association between concomitant usage of cytochrome P450 2D6 inhibitors such as selective serotonin reuptake inhibitors and breast cancer recurrence in patients with early-stage disease who are treated with adjuvant tamoxifen, though there is an association between poor tamoxifen adherence and increased risk of breast cancer events, according to a study published online April 12 in the Journal of Clinical Oncology.



I Wish You Knew

3D Mammography: What is it?

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More